Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 60, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 29, 2017, 4:38 PM EDT for Washington County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 4:38 PM EDT (20:38 UTC)
- Expired
- Apr 29, 2017, 5:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, VA
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted.
086
WUUS54 KMRX 292038
SVRMRX
VAC191-292115-
/O.NEW.KMRX.SV.W.0060.170429T2038Z-170429T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
438 PM EDT SAT APR 29 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Eastern Washington County in southwestern Virginia...
* Until 515 PM EDT
* At 438 PM EDT, a severe thunderstorm was located 8 miles southwest
of Chilhowie, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Glade Spring, Damascus, Konnarock and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3661 8166 3661 8182 3667 8191 3686 8177
3679 8170 3664 8162 3664 8163
TIME...MOT...LOC 2038Z 220DEG 16KT 3668 8175
HAIL...1.00IN
WIND...60MPH
$$
AMP.231 follow-up statement
610
WWUS54 KMRX 292050
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
450 PM EDT SAT APR 29 2017
VAC191-292115-
/O.CON.KMRX.SV.W.0060.000000T0000Z-170429T2115Z/
Washington VA-
450 PM EDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN WASHINGTON COUNTY...
At 450 PM EDT, a severe thunderstorm was located near Chilhowie,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Glade Spring, Damascus and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3664 8166 3664 8180 3668 8190 3671 8188
3684 8175 3679 8170 3667 8164
TIME...MOT...LOC 2050Z 220DEG 16KT 3672 8171
HAIL...1.00IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:26 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 29, 3:26 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Morristown TN 326 PM EDT Sat Apr 29 2017 .Short term (tonight through Sunday)...High pressure will slowly move towards the east coast through the short term...with a frontal boundary approaching late in the period. Today...atmosphere has decent instability...but forcing mechanisms limited. Expecting isolated showers and thunderstorms possible...mainly along the higher elevations...through the early evening...with activity decreasing after sunset. Patchy fog is possible overnight...especially in areas north of I40 ...as some areas will have enough low level moisture and light winds for development. Sunday...low level moisture will continue to increase with the S to SW flow...with clouds increasing through the morning. The cloud cover should help keep temperatures a degree or two cooler than today. Isolated showers and thunderstorms are possible Sunday afternoon...but mainly along the higher elevations. .LONG TERM (Sunday night through Saturday)...We will see a pattern change on Sunday night into Monday as a cold front approaches from the west. A line of showers and thunderstorms is expected to develop and move through the region ahead of the front. With this line moving through during the overnight hours, instability will be limited, and a large severe weather threat is not expected to develop. However, a strong 55 to 65 KT low level jet will accompany the front and will provide widespread breezy and gusty conditions. This jet may also allow for a few thunderstorms to generate strong to severe winds. Winds along the Smoky Mountains will approach advisory criteria overnight into Monday morning, and future shifts may have to evaluate whether or not an advisory is needed. The frontal boundary will push east by late Monday, resulting in dry conditions on Tuesday with near normal temperatures. Model consistency begins to degrade after Tuesday, but another system will approach the area Wednesday night into Thursday. This system will bring additional rainfall to the area for Thursday and will take its time exiting, with both the GFS and the ECMWF keeping precip in the area through Thursday night. Another system appears to follow right on its heels with a closed upper low moving out of the Ark-LA-Tex area and into the southeast for the weekend, bringing even more rain and thunderstorms to the area. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 87 61 74 / 20 10 90 60 Knoxville McGhee Tyson Airport, TN 68 85 64 73 / 10 10 60 60 Oak Ridge, TN 68 85 63 73 / 10 10 70 60 Tri Cities Airport, TN 64 81 62 73 / 10 10 40 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JW/EMH
Hazardous weather outlook, Apr 29, 3:33 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 333 PM EDT Sat Apr 29 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 333 PM EDT Sat Apr 29 2017 /233 PM CDT Sat Apr 29 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are expected ahead of a cold front on Sunday night into Monday morning. The overnight timing of the storms should mean limited instability and a weakening trend as they approach, but there is a low threat of damaging winds. Locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Apr 29, 3:58 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT SAT APR 29 2017
TNZ042-044-292045-
Washington TN-Northwest Greene TN-
358 PM EDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON AND
NORTHEASTERN GREENE COUNTIES UNTIL 445 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tusculum, or near Greeneville, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Jonesborough, Tusculum, Midway, Telford, Leesburg,
Chucky, Limestone, Davy Crockett Birthplace and Fall Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3626 8239 3607 8271 3618 8288 3641 8271
3642 8268 3643 8268 3644 8267
TIME...MOT...LOC 1958Z 220DEG 18KT 3619 8274
AMP.23Local storm report, Apr 29, 4:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL GREENEVILLE 36.17N 82.82W
04/29/2017 E1.50 INCH GREENE TN EMERGENCY MNGR
PEA SIZED TO PING PONG BALL SIZED HAIL.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 33 min |
| Apr 29, 5:13 PM EDT | Special Weather Statement | MRX | Washington | 47 min |
| Apr 29, 5:17 PM EDT | Special Weather Statement | MRX | City of Bristol | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.